We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Calcium Overdose?

By Lindsey Rivas
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The signs of a calcium overdose range from mild to more severe. Some of the symptoms include nausea, abdominal pain, and kidney stones. More serious signs can be irregular heart beat, confusion, and coma. An overdose can occur when one takes more than the limits that are considered to be safe for the mineral. If an overdose does occur, one can seek medical help to begin treatment.

Calcium is a mineral used by the body to build strong bones and teeth. It is often used to treat bone conditions, such as osteoporosis, and in some cases, it is used to help treat and prevent high blood pressure. Calcium also manages the levels of other nutrients in the blood, like magnesium and phosphorus. As a supplement, the mineral can come in many forms, including calcium carbonate, calcium citrate, and calcium phosphate. Taking too many calcium supplements in addition to the intake from calcium in the diet can lead to a calcium overdose.

There are several signs of a calcium overdose. One might experience nausea and vomiting, abdominal pain, and constipation or diarrhea. It can also cause dry mouth, frequent urination, and extreme drowsiness. Frequent kidney stones can be a sign of too much calcium in the diet as well.

In some instances, the symptoms can be severe. An overdose can cause muscle weakness, a change in heart beat, and confusion. Also, one can become comatose from high levels of calcium in the body. In rare, extreme cases, it can even cause death.

In order to prevent a calcium overdose, one should not ingest more than the levels that are considered to be safe for the mineral. The recommended amount for infants who are age zero to six months is no more than 210 mg per day, and those seven months to one year have a limit of 270 mg. Children between one year and three years old should not take more than 700 mg daily. After age four, the safe level for children and adults is about 1,000 mg of calcium per day. It is generally agreed the maximum amount of calcium one could safely take without overdosing is 2,500 mg a day.

If one exhibits the signs of a calcium overdose, medical professionals can provide treatment. It might be necessary to pump the stomach by inserting a tube that can remove the excess calcium. Typically, a doctor will also treat the symptoms and recommend limiting the calcium intake until the overdose has been resolved.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By literally45 — On Feb 02, 2013

@ysmina-- It might be. Constipation is a common calcium overdose symptom.

Are you post-menopause?

If you're not post-menopause and don't suffer from a condition that requires you to take extra calcium, you don't need to take so much. Conditions like osteoporosis, calcium deficiency and certain heart conditions might require more calcium. Your doctor will tell you that if that's the case. Otherwise, it's not necessary to take high amounts.

You said you are getting calcium from food sources, so you don't need to take more than 1000mg of calcium supplements daily, if that. Anything more can cause an overdose.

By ysmina — On Feb 01, 2013

I drink milk everyday and sometimes eat yogurt. I also eat fruits and vegetables. Currently I'm taking 2000mg of calcium supplements for women every day. I've started experiencing constipation for the first time in my life. Could this be calcium overdose?

By donasmrs — On Feb 01, 2013

I've heard of aquarium fish and plants experience calcium overdose but I didn't know it was possible with humans. Usually people complain of calcium deficiency symptoms, not the other way around.

I thought that excess calcium just passes out of the body with urine. Am I wrong?

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.